Michigan, 2007

Rip Current in Michigan, July 11, 2007

July 11, 2007 · NWS APX · 1 event in 1 county or zone

Gusty onshore winds contributed to rip current development on Lake Michigan beaches of Northwest Lower Michigan.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Gusty onshore winds contributed to rip current development on Lake Michigan beaches of Northwest Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 11, 9:34 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 11, 9:34 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1034 AM EDT WED JUL 11 2007

.UPDATE...A TASTE OF EARLY FALL IN MID SUMMER HAS BESET THE
NORTHLANDS AS VIGOROUS NORTHWEST FLOW CAA HAS KICKED INTO HIGH GEAR
BEHIND DEPARTING COLD FRONT. EARLY MORNING DRY SLOT HAS GIVEN WAY TO
WRAP AROUND MOISTURE...WITH REGIONAL RADARS SHOWING WIDELY SCATTERED
LIGHT SHOWERS AND SPRINKLES OVER MUCH OF THE AREA. TO COMPLICATE
MATTERS FURTHER (HARD FOR ME TO EVEN TYPE THIS)...SOME POSSIBLE LAKE
CONTRIBUTIONS COMING INTO PLAY AS 850MB TEMPERATURES DROPPING INTO
THE MID SINGLE DIGITS (7C ON 12Z GREEN BAY SOUNDING) CREATING DELTA
T/S OF AROUND 11 TO 12C OVER THE BATH-LIKE 18C NORTHERN LAKE
MICHIGAN SURFACE WATERS. AS FOR TEMPERATURES...BASICALLY DOWNRIGHT
CHILLY WITH READINGS STRUGGLING IN THE MID 50S TO LOW 60S...WITH
WINDS GUSTS APPROACHING 25 MPH ADDING A BIT OF ADDITIONAL CHILL.
CONCERNS FOR THE REMAINDER OF THE DAY CENTER ON CONTINUATION OF
SHOWER AND POSSIBLE THUNDERSTORM THREAT AS WELL AS MARINE ISSUES.

WOULD EXPECT SPRINKLES AND LIGHT SHOWERS TO COME TO AN END BY LATE
THIS MORNING AS BEST MOISTURE PEELS OFF TO THE NORTHEAST. STILL SOME
CONCERN FOR REGENERATION OF SHOWERS..AND POSSIBLE
THUNDERSTORMS..OVER SOUTHWEST SECTIONS OF THE AREA THIS AFTERNOON AS
BAND OF 850MB-500MB MOISTURE BACK ACROSS NORTHWEST WISCONSIN AND
NORTHERN MINNESOTA PIVOTS SOUTHEAST INTO THE AREA. MOISTURE...COLD
POOL ALOFT (500MB TEMPERATURES DROPPING TO -18C)...AND DAYTIME
HEATING MAY BE ENOUGH TO KICK OFF SOME SHOWERS. THUNDER POTENTIAL
REMAINS VERY MARGINAL WITH MODIFIED MODEL SOUNDINGS SHOWING ML CAPE
VALUES ONLY APPROACHING 100J/KG. THUS...WILL LEAVE AS SLIGHT CHANCE
MENTION. TEMPERATURES REMAIN PROBLEMATIC WITH READINGS ALREADY
RUNNING SEVERAL DEGREES COOLER THAN ANTICIPATED. HOWEVER...DESPITE
CONTINUATION OF COLD AIR ADVECTION...ANY SUNSHINE THAT MANAGES TO
SNEAK THROUGH THE OVERCAST SHOULD HELP TEMPERATURES REBOUND QUICKLY.

MARINE...HAVE HOISTED GALE WARNINGS ALONG THE NORTHEAST MICHIGAN
COASTLINE WITH DECENT OVERWATER INSTABILITY AND FAVORABLE NORTHWEST
FLOW COASTAL CONVERGENCE. LAST SEVERAL OBSERVATIONS FROM PRESQUE
ISLE LIGHT HAVE SHOWN FREQUENT GUSTS OF OVER 35 KNOTS. WILL LET THIS
RUN THROUGH MIDDAY BEFORE PRESSURE GRADIENT WEAKENS. SCA REMAIN FOR
ALL OTHER AREAS THROUGH THE DAY.

NEARSHORES ALREADY SENT. UPDATED GRIDS AND ZONES OUT SHORTLY.

MSB

&&

.AVIATION... /ISSUED 648 AM EDT WED JUL 11 2007/

WEAK TROF MOVING ACROSS NORTHERN MICHIGAN THIS MORNING WITH
SPRINKLES/SHOWERS AND CIGS FROM 2-4K. TROF EXITS THE REGION FOR
THE AFTERNOON HOURS WITH PARTIAL CLEARING. WITH DAYTIME HEATING
WILL COME DIURNAL CUMULUS DEVELOPMENT BETWEEN 4-5K. ANOTHER WEAK
DISTURBANCE WILL SWEEP ACROSS THE AREA TONIGHT. A FEW SPRINKLES
POSSIBLE WITH THIS FEATURE...WITH AREAS OF MVFR CIGS.

JK

&&

.PREV DISCUSSION... /ISSUED 345 AM EDT WED JUL 11 2007/

DISCUSSION...WATER VAPOR IMAGERY SHOWING CIRCULATION CENTER
ASSOCIATED WITH LOW PRESSURE AREA OVER ERN SUPERIOR.  500MB VORT
LOBE ROTATING DOWN THE BACKSIDE OF UPPER TROF AND PUSHING ACROSS THE
NRN LAKES THIS MORNING.  MAIN FORECAST ISSUES THIS PACKAGE CENTERING
ON THE TIMING OF NUMEROUS NRN STREAM SHORTWAVE TROFS IN FAST MOVING
FLOW...IMPACTING POPS AND CLOUDS.

FOR TODAY/TONIGHT...H5 VORT LOBE WILL MOVE THRU THE AREA THIS
MORNING. WEAK DYNAMICS...LITTLE UPPER LEVEL SUPPORT AND SHALLOW
MOISTURE...SO LOW POPS WITH JUST SOME DRIZZLE OR A BRIEF SHOWER.
SOMEWHAT INTERESTING WEATHER FOR THE AFTERNOON HOURS.  A BROAD
850-700MB MOISTURE AXIS WILL EXTEND FROM MN INTO NW LOWER MICHIGAN.
WITH DAYTIME HEATING ACTING ON COOLER TEMPS ALOFT...SHOULD SEE AT
LEAST A FEW SHWRS /TSTMS?/ DEVELOP WITHIN MOISTURE AXIS.  TSTM
POTENTIAL NOT GREAT...WITH MUCAPE VALUES AROUND 500 J/KG AND MID
LEVEL LAPSE RATES 5.5-6.0 DEGC/KM.   DEEPEST MOISTURE WILL BE WEST
OF NORTHERN MICHIGAN WHERE BEST COVERAGE OF PCPN WILL BE...BUT
ENOUGH THINGS IN PLAY TO WARRANT CHANCE POPS WEST OF I-75.  850MB
TEMPS DIP INTO THE SINGLE DIGITS WITH SFC DEWPOINTS SLOWLY FALLING
THROUGH THE 40S THIS AFTN...SO SCT/BKN DIURNAL CU FIELDS LIKELY
/ESPECIALLY AWAY FROM THE LAKE SHORE/.  NEXT SHORTWAVE DIVES INTO
THE GREAT LAKES TONIGHT.  ONCE AGAIN...WEAK FORCING...SHALLOW
MOISTURE AND NO UPPER LEVEL SUPPORT SO A FEW SPRINKLES/LIGHT RAIN
SHOWER ONCE AGAIN POSSIBLE.

THURSDAY/THURSDAY NIGHT...STRONGER SHORTWAVE TROF WILL ROTATE AROUND
ANOMALOUSLY STRONG UPPER LOW OVER JAMES BAY AND ACROSS THE NORTHERN
GREAT LAKES.  AS THIS TROF SWINGS TO THE SOUTH...IT WILL BRING CORE
OF ABNORMALLY COLD 850MB AIR TO THE SOUTH.  BETTER DYNAMICS WITH
THIS FEATURE...WITH 700-300MB Q-VECTOR CONVERGENCE AND 90KT 300MB
JET MOVING INTO MICHIGAN.  HIGH CHANCE POPS FOR ALL AREAS...HIGHEST
NORTH OF M-32 WHERE DEEPEST MOISTURE RESIDES.  WILL CUT GUIDANCE
TEMPS...GIVEN CLOUDS/SHOWERS AND 850MB TEMPS IN THE SINGLE DIGITS.
SHORTWAVE EXITS EAST THURSDAY NIGHT...WITH 850MB THERMAL TROF
SWINGING INTO NRN MICHIGAN.  HARD TO BELIEVE...BUT 850MB TEMPS OF +4
DEGC AND LAKE TEMPS AROUND +16 COULD LEAD TO LAKE CLOUDS/SPRINKLES
IN NORTHWEST FLOW AREAS.  I WILL SHOW GREATER CLOUD COVER IN THESE
AREAS BUT WILL NOT MENTION ANY SPRINKLE POSSIBILITY.

JK

LATER PERIODS (FRI-SUN)...POSITIVE PNA PATTERN FIRMLY ENTRENCHED
OVER THIS PERIOD WITH RIDGING OVER THE WESTERN NORTH AMERICA AND
TROUGHING OVER THE GREAT LAKES AND EAST COAST.  THIS PATTERN
DEAMPLIFIES SOMEWHAT HEADING INTO THE WEEKEND SUGGESTING A SLOW
WARMING TREND WILL BE OBSERVED.  MODELS SEEM TO BE HAVING A TOUGH
TIME RESOLVING SHORTWAVES WITHIN THE NORTHWEST FLOW ALOFT...EACH
POSSIBLY BRINGING PRECIP CHANCES TO THE AREA.  THE FIRST WAVE IS
EXPECTED TO BE POSITIONED JUST EAST OF MICHIGAN FRIDAY
MORNING...LEAVING THE AREA IN A REGION OF SUBSIDENCE IN ITS
WAKE...WHILE HIGH PRESSURE WILL RESIDE AT THE SURFACE.  THE COOLEST
AIR OF THE PERIOD WILL BE PRESENT TO START THE MORNING (850MB TEMPS
+4 TO 5C)...WHICH PUTS DELTA T/S ACROSS NORTHERN LAKE MICHIGAN
AROUND 12-13C.  BECAUSE OF THE CYCLONIC FLOW THROUGH THE
COLUMN...900-700MB RH AROUND 70 PCT IN ADDITION TO THE DELTA
T/S...CAN SEE A MOSTLY CLOUDY START TO THE MORNING BEFORE WEAKISH
WARM AIR ADVECTION AND DRIER LOW TO MID-LEVEL AIR MOVES IN DURING
THE AFTERNOON.  MAYBE EVEN SEE A FEW SPRINKLES OR LIGHT LAKE EFFECT
SHOWERS WITHIN THE STRATOCU BANDS DURING THE MORNING...BUT WILL
CONTINUE TO NOT MENTION AT THIS TIME SINCE ITS MORE OF A
NUISANT/SHORT TERM CONCERN.  INSTEAD WILL INCREASE SKY COVER TO
PORTRAY PLENTIFUL STRATO CU...WHICH LOOK TO SLOW DIURNAL
HEATING...SO WILL ALSO LOWER MAX TEMPS A FEW DEGREES AS WELL (MID
60S TO NEAR 70).

NEXT SHORTWAVE DIVING DOWN THE PIKE WILL SEND A LOW PRESSURE SE
ACROSS CENTRAL ONTARIO FRIDAY NIGHT.  A WARM FRONT EMANATING FROM
THIS LOW WILL MOVE ACROSS LAKE SUPERIOR...UPPER MICHIGAN...AND
NORTHERN WISCONSIN AND WILL APPROACHED THE NORTHERN HALF OF THE CWA
BY 12Z SAT.  ISENTROPIC LIFT DRIVEN BY A 25-30KT LLJ LOOKS TO BE
ENOUGH TO PLACE A CHANCE OF THUNDER ACROSS FAR NW LOWER AND EASTERN
UPPER FOR THE 2ND HALF OF FRIDAY NIGHT.  THIS WARM FRONT WILL THEN
PROGRESS ACROSS THE CWA ON SATURDAY AS THE STRONG SHORTWAVE CROSSES
LAKE SUPERIOR AND SOUTHERN ONTARIO.  STRONGEST WAA/-DIV Q LOOKS TO
BE ACROSS EASTERN UPPER SO HIGHER CHANCE POPS HERE LOOK
GOOD...ESPECIALLY WITH A COLD FRONT SETTLING ACROSS LAKE SUPERIOR AS
WELL BY THE END OF THE DAY.

THEREAFTER...PLACEMENT OF THE FRONT BECOMES DIFFICULT.  THE ECMWF
DRIVES THE FRONT ACROSS THE AREA SAT NIGHT AND INTO THE OHIO RIVER
VALLEY BY SUNDAY AFTERNOON...WHILE THE GFS/GFS ENSEMBLE STALLS THE
FRONT ACROSS NORTHERN LOWER.  THIS IS LIKELY DUE TO MORE
AMPLIFICATION OF THE WAVE PASSING ACROSS LAKE SUPERIOR/SOUTHERN
ONTARIO ON SAT IN THE EURO.   THEREFORE...SEE NO REASON TO CHANGE
POPS SATURDAY NIGHT.  AND BECAUSE OF THE UNCERTAINTY PRESENT IN THE
MODELS...WILL NOT CHANGE POP SITUATION SUNDAY AND SUNDAY NIGHT.
ADDITIONALLY...BECAUSE THE LOCATION OF THE FRONT WILL DETERMINE THE
AIRMASS ACROSS THE AREA...HAVE ONLY TWEAKED TEMPS SLIGHTLY...BUT
COULD APPROACH NEAR 80 ONCE AGAIN BY SUNDAY AS MID-LEVEL HEIGHTS
REBOUND WITH SLOW DEAMPLIFICATION OF THE UPPER AIR PATTERN ACROSS
NORTH AMERICA.

MPC

&&

.APX...WATCHES/WARNINGS/ADVISORIES...
 GALE WARNINGS...THROUGH EARLY AFTERNOON...LHZ347-348.

&&
Hazardous weather outlook, Jul 11, 10:12 AM EST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1112 AM EDT WED JUL 11 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-121000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1112 AM EDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WEST OF
INTERSTATE-75 IN NORTHERN LOWER MICHIGAN. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE...ALTHOUGH STRONGER STORMS COULD PRODUCE
PEA SIZE HAIL AND GUSTY WINDS.

GUSTY NORTHWEST WINDS WILL RESULT IN GALES ON THE OPEN WATERS OF
LAKE MICHIGAN AND LAKE HURON AS WELL AS THE NEARSHORE WATERS OF
NORTHERN LAKE HURON EXTENDING FROM 5 MILES EAST OF THE MACKINAC
BRIDGE TO STURGEON POINT THROUGH EARLY THIS AFTERNOON

THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY ON LAKE MICHIGAN
BEACHES OF NORTHERN LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE THUNDERSTORM CHANCES ACROSS THE OUTLOOK AREA ON
THURSDAY...AND THEN OVER THE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS...IF YOU HAVE DAMAGE FROM THE
SEVERE WEATHER ON TUESDAY...PLEASE RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

MSB

In the hours before

Local storm report, Jul 11, 6:59 AM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
759 AM EDT WED JUL 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          3 NE STANDISH           44.01N 83.92W
07/09/2007  F0               ARENAC             MI   NWS STORM SURVEY

            0.5 MILE PATH LENGTH NEAR WOLFE RD AND US-23. FUNNEL
            FORMED NEAR HUSAK RD. TOUCHDOWN JUST WEST OF WOLFE RD.
            PATH VERIFIED BY LIFENET HELICOPTER AND PATH SEEN THROUGH
            CORN FIELD NORTH OF US-23. TRAILER ROOF TORN OFF AT END
            OF PATH.

&&

KFARINA
Local storm report, Jul 11, 7:08 AM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
808 AM EDT WED JUL 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     3 S GLADWIN             43.94N 84.49W
07/09/2007                   GLADWIN            MI   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN BETWEEN GLADWIN AND
            BEAVERTON.

0410 PM     TSTM WND DMG     STERLING                44.03N 84.02W
07/09/2007                   ARENAC             MI   LAW ENFORCEMENT

            NUMEROUS TREES DOWN. PENNY SIZE HAIL REPORTED AS WELL.

0410 PM     HAIL             STERLING                44.03N 84.02W
07/09/2007  E0.75 INCH       ARENAC             MI   LAW ENFORCEMENT

            NUMEROUS TREES ALSO REPORTED DOWN.

0415 PM     TORNADO          3 NE STANDISH           44.01N 83.92W
07/09/2007  F0               ARENAC             MI   NWS STORM SURVEY

            0.5 MILE PATH LENGTH NEAR WOLFE RD AND US-23. FUNNEL
            FORMED NEAR HUSAK RD. TOUCHDOWN JUST WEST OF WOLFE RD.
            PATH VERIFIED BY LIFENET HELICOPTER AND PATH SEEN THROUGH
            CORN FIELD NORTH OF US-23. TRAILER ROOF TORN OFF AT END
            OF PATH.

&&
A SLOW MOVING COLD FRONT MOVED ACROSS NORTHERN MICHIGAN
MONDAY...SPAWNING SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON
HOURS. THESE STORMS BECAME SEVERE AS THEY MOVED ACROSS GLADWIN AND
ARENAC COUNTIES...KNOCKING DOWN NUMEROUS TREES AND POWERLINES. HAIL
UP TO PENNY SIZE WAS ALSO REPORTED.

A NATIONAL WEATHER SERVICE STORM SURVEY CONFIRMED A TORNADO TOUCHED
DOWN IN ARENAC COUNTY NORTHEAST OF STANDISH. THERE WAS NO
CONFIRMATION OF ANY OTHER TORNADO REPORTS. NUMEROUS TREES WERE
REPORTED DOWN ACROSS ARENAC COUNTY.

KFARINA
Local storm report, Jul 11, 7:56 AM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
856 AM EDT WED JUL 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     2 W GAYLORD             45.03N 84.72W
07/10/2007                   OTSEGO             MI   OTHER FEDERAL

            STRUCTURAL DAMAGE TO BUILDING WITH A 5 INCH DIAMETER TREE
            DOWN. ALSO SOME 3/4 INCH DIAMETER HAIL REPORTED.

&&

KAS
Local storm report, Jul 11, 11:05 AM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
1205 PM EDT WED JUL 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     3 WNW EAST JORDAN       45.17N 85.19W
07/10/2007                   CHARLEVOIX         MI   TRAINED SPOTTER

            8 TO 10 INCH DIAMETER TREE DOWN.

0357 PM     TSTM WND DMG     PETOSKEY                45.38N 84.96W
07/10/2007                   EMMET              MI   TRAINED SPOTTER

            TREE DAMAGE DUE TO WIND.

0415 PM     TSTM WND DMG     5 E PETOSKEY            45.38N 84.86W
07/10/2007                   EMMET              MI   LAW ENFORCEMENT

            MULTIPLE TREES AND UTILITY LINES DOWN COUNTY WIDE.
            WIDESPREAD WIND DAMAGE OCCURRING BETWEEN 415 AND 425 PM.

0452 PM     TSTM WND DMG     2 N MANCELONA           44.93N 85.06W
07/10/2007                   ANTRIM             MI   LAW ENFORCEMENT

            TREES DOWN NEAR CINDER HILL ROAD

0452 PM     FUNNEL CLOUD     TOWER                   45.35N 84.30W
07/10/2007                   CHEBOYGAN          MI   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED BY LAW ENFORCEMENT

0501 PM     TSTM WND GST     1 W OSSINEKE            44.91N 83.45W
07/10/2007  E60.00 MPH       ALPENA             MI   TRAINED SPOTTER

0510 PM     FUNNEL CLOUD     2 NE ONAWAY             45.38N 84.20W
07/10/2007                   PRESQUE ISLE       MI   LAW ENFORCEMENT

            MULTIPLE REPORTS OF FUNNEL CLOUD BY LAW ENFORCEMENT
            BETWEEN 510 AND 525 PM

0510 PM     FUNNEL CLOUD     TOWER                   45.35N 84.30W
07/10/2007                   CHEBOYGAN          MI   LAW ENFORCEMENT

            MULTIPLE REPORTS OF FUNNEL CLOUD BY LAW ENFORCEMENT
            BETWEEN 510 AND 525 PM

0510 PM     TSTM WND DMG     2 W GAYLORD             45.03N 84.72W
07/10/2007                   OTSEGO             MI   OTHER FEDERAL

            STRUCTURAL DAMAGE TO BUILDING WITH A 5 INCH DIAMETER TREE
            DOWN. ALSO SOME 3/4 INCH DIAMETER HAIL REPORTED.

0512 PM     TSTM WND DMG     GAYLORD                 45.03N 84.67W
07/10/2007                   OTSEGO             MI   TRAINED SPOTTER

            TREE DOWN ON ROAD NEAR OTSEGO COUNTY LIBRARY

0512 PM     HAIL             2 N GAYLORD             45.06N 84.67W
07/10/2007  E0.75 INCH       OTSEGO             MI   TRAINED SPOTTER

0613 PM     TSTM WND DMG     8 W ALPENA              45.07N 83.60W
07/10/2007                   ALPENA             MI   OTHER FEDERAL

            LARGE TREE DOWN AT AIRPORT

&&
A STRONG COLD FRONT PASSED THROUGH NORTHERN MICHIGAN TUESDAY
AFTERNOON AND EVENING SPAWNING NUMEROUS SHOWERS AND THUNDERSTORMS.
THE INITIAL ROUND OF STORMS DEVELOPED SHORTLY AFTER 2 PM JUST OFF
SHORE FROM FRANKFORT.  ADDITIONAL STORMS CONTINUED TO DEVELOP THROUGH
THE REMAINDER OF THE AFTERNOON. THE STORMS BECAME SEVERE KNOCKING
DOWN NUMEROUS TREES AROUND LITTLE TRAVERSE BAY. STORMS ALSO PRODUCED
DAMAGING WINDS NEAR GAYLORD AND ALPENA. LAW ENFORCEMENT REPORTED A
FUNNEL CLOUD NEAR TOWER AND ONAWAY SHORTLY BEFORE 5 PM. A NATIONAL
WEATHER SERVICE STORM SURVEY IS UNDERWAY TO EXAMINE THE EXTENT OF THE
DAMAGE FROM THE STORMS ON TUESDAY.

KAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Manistee

When
July 11, 12:41 PM EST
Where
Manistee forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

A 15 year old boy from a downstate Michigan community, drowned as a result of rip currents at 5th Avenue Beach in the city of Manistee.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Manistee2007-07-1115MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50962.